1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Constant hypo's

Discussion in 'Type 1 Diabetes' started by bri281295, Jul 7, 2014.

  1. bri281295

    bri281295 Type 1 · Well-Known Member

    Messages:
    56
    Likes Received:
    27
    Trophy Points:
    58
    So recently I've been hypoing every single morning when I wake up, but yesterday morning I got up, I passed out/was unconscious/was fitting and my family had to call an ambulance. I've had enough now and I need to do something about these hypo's in the morning, I don't know what triggers then, I've tried lowering my nighttime insulin from 15-14 but I still hypo.

    Could anyone suggest anything?
     
  2. jack412

    jack412 Type 2 · Expert

    Messages:
    5,628
    Likes Received:
    6,798
    Trophy Points:
    178
    What did the hospital/your nurse say?
    Do basal test? Or just keep cutting till within range
     
  3. mo1905

    mo1905 Type 1 · BANNED

    Messages:
    4,334
    Likes Received:
    3,774
    Trophy Points:
    178
    Not really enough info to be honest but clearly you are taking too much insulin. You need to get the basal right by doing some fasting tests. What are your pre-bed time levels ? You may be going to sleep too low or taking too much QA insulin with evening meal. Could be a few things. Remember though, diabetes doesn't lower BG, quite the opposite. You need to keep a diary and ensure your insulin needs are adequate to keep you within target range, both background and fast acting.

    Sent from the Diabetes Forum App
     
    • Like Like x 4
  4. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,635
    Likes Received:
    19,638
    Trophy Points:
    278
    As Mo says it all points to you taking too much insulin, try lowering your basal insulin again by a unit or two and test over the next few nights, yes it means waking up a few times to test but it's worth it to get the basal dose right, get a good nights sleep and avoid those morning hypo's.
     
  5. bri281295

    bri281295 Type 1 · Well-Known Member

    Messages:
    56
    Likes Received:
    27
    Trophy Points:
    58
    The paramedic said to just rest, he made sure I ate that morning. Yes, sorry not enough information, I'm on Levemir at night and Novorapid at meal times. My pre-bed time levels range between 4 and 12 and I was instructed by a nurse to give myself 15 units of Levemir. I normally have quite low carb dinners lately like I've been eating salads so I haven't been needing much insulin
     
  6. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,635
    Likes Received:
    19,638
    Trophy Points:
    278
    Well rest won't resolve the problem, you need to reduce your basal further. Going to bed on a bg level of 4 isn't ideal as it doesn't leave much margin of error if your bg levels drop during the night, once you do get your dose right you should be able to go to bed with levels of 5.5mmol but the choice is yours, try another reduction and see how you get on.
     
    • Like Like x 4
  7. corbettc

    corbettc Type 1 · Member

    Messages:
    9
    Likes Received:
    17
    Trophy Points:
    43
    Noblehead makes a very good point.

    A level of 4 when retiring for the night is far too low. I tend to ensure mine are around 8 when going to bed, which allows a drop safely if it should happen.

    The advice you've got on this forum is excellent. As mo1905 says, also look at the insulin that you take at teatime as this will have an effect on your readings during the night and in the morning.

    Have you also considered applying to go on a BERTIE course or DAPHNE course?

    I know there has been some negative views posted about these courses, but the BERTIE course I attended in 2011 was most helpful with Trainers who gave you the respect and acknowledgement that you are the expert, not them.

    I would recommend it.
     
    • Like Like x 2
  8. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    6,753
    Likes Received:
    5,837
    Trophy Points:
    198
    I've been on DAFNE and would never contemplate on going to bed with anything less than 6.5, they also recommend that if you hypo during the night or even at waking that you should reduce your dosage by 1 unit immediately, as you've learnt the hard way sadly it needs to be adjusted. I would even eat a biscuit before bed to ensure this doesn't happen again.

    I may be a newbie to type 1 but i've never heard the advice about taking a rest before - I really wished it worked as i'd take a permanent rest from work !!

    Also try writing a diary if you're not doing so already - helps to track trends/patterns and helps to make adjustments.

    Good luck ;)
     
    • Like Like x 2
  9. Omar101

    Omar101 Type 1 · Well-Known Member

    Messages:
    133
    Likes Received:
    148
    Trophy Points:
    83
    The nurses recommendation of 15 units is much too high for you it seems, cutting it down to 14 wont do much considering how low you are dropping over night. I would reduce it to 10 or 8 and take note of your bg difference over night and adjust your levemir accordingly, just make sure you don't have any novorapid in your system over night and try not to have novorapid for at least 4 hours before bed so you can be sure that any bg changes are due to levemir.

    Like someone said; at the moment you should try and maintain a higher bg level before bed at around 8. I would only do this for a time until you get your basal stable and can confidently go to bed with levels around 5. It is very possible to go to bed with normal non-diabetic levels and be safe if you have great control of your basal but until then you need to be careful and unfortunately run your levels slightly higher.

    If you need any more help just reply to me here :) .
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook